Plaquenil, or hydroxychloroquine sulfate (HCQ) is an anti-malarial medication prescribed to patients with rheumatoid arthritis (RA), systemic lupus erythematosus (SLE), Sjogren’s syndrome, and other inflammatory and autoimmune diseases. A primary care provider or rheumatologist may prescribe Plaquenil to aid in treatment of multiple inflammatory diseases. The medicinal risk to benefit ratio is low, however, side effects may occur in all medications and the risk of using Plaquenil may affect vision. Before starting Plaquenil, it is important to obtain a baseline, dilated eye examination with diagnostic testing from an ophthalmologist. Although Plaquenil toxicity effects only 1 in 5,000 patients, it is important to undergo annual ophthalmic monitorization as it is key in tracking and ensuring no visual side effects occur leading to Plaquenil toxicity in the retina.
What is Plaquenil retinal toxicity?
The Plaquenil, or hydroxychloroquine sulfate (HCQ) drug side effect may cause binding of melanin to the retinal pigment epithelium, or RPE layer of the retina. The retina is the neurosensory tissue of the eye that transmits the optical images we see into the electrical images our brain understands. Therefore, Plaquenil may affect the metabolism and function of the retinal pigment epithelial, or RPE cells. The RPE is responsible for nourishing the retina and with the absence of function from the RPE, the neurosensory tissue of the retina it may lack its base foundation for vision.
What are the symptoms of Plaquenil retinal toxicity?
Early symptoms of Plaquenil toxicity may go unnoticed as they are mild. Patients may experience:
- Decreased color vision, specifically when visualizing red objects
- A scotoma, or blind spot eccentric to central vision
- Reduced or blurred vision causing difficulty with reading or driving
- Flashing lights or metamorphopsia (curved lines when they should look straight)
Who is at risk for Plaquenil retinal toxicity?
Plaquenil or Hydroxychloroquine retinopathy is most influenced by daily dose, length of use, and cumulative dosage over time. Risk for Plaquenil retinal toxicity is minimal when:
- Less than 6.5 mg/kg is prescribed daily
- Use of Plaquenil is less than five years
Risk for Plaquenil retinal toxicity if maximized when:
- Use of Plaquenil is greater than five years
- Pre-existing retinal disease is present
- Renal or liver failure is present
What can I expect at a Plaquenil toxicity screening at Retinal Associates of Greater Philadelphia?
All Plaquenil toxicity screening patients can expect an eye examination with visual acuity testing as well as a complete medical history to assist in the ophthalmologist’s assessment. After a dilated eye examination, diagnostic testing will be performed to aid in analysis of overall retinal health. Diagnostic tests may include:
- Fundus Photography
- Fundus Autofluorescence (FAF)
- Optical Coherence Tomography (OCT)
- Optical Coherence Tomography Angiography (OCT-A)
- Intravenous Fluorescein Angiography (IVFA)
After a dilated eye examination and diagnostic testing, an individual plan is made for each patient. The ophthalmologist will coordinate a plan of care with the primary care provider and/or rheumatologist.
The ophthalmologist may also suggest further baseline testing off site to assist in the evaluation of possible toxicity. These tests may include; visual field testing and multifocal ERG.
An optical coherence tomography scan, or OCT image of a normal retina
An optical coherence tomography scan, or OCT image of a retina demonstrating retinal changes due to Plaquenil toxicity. Disruption is present involving the ellipsoid zone of the photoreceptor cells.
What is the treatment for Plaquenil retinal toxicity?
Since there is no known treatment to reverse Plaquenil retinal toxicity, it is important for each patient to be monitored by their rheumatologist as well as an ophthalmologist that specializes in retina disorders.
If Plaquenil retinal toxicity is present, your physicians may prescribe a plan of withdrawal of the Plaquenil medication, while shifting to another form of treatment. Each patient has individual needs and no diet or medical therapy has been found to be effective to prevent, treat, or reduce risk of retinal toxicity. Linking the communication between all of the patient’s physicians, including the retina specialist proves to be beneficial in the prevention of retinal toxicity and overall health.